Hail, Madison
- When
- July 16, 7:25 PM CST
- Where
- Madison County, 0.31 mi S of Upper Alton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.916, -90.151
A cold front approached the region, triggering showers and thunderstorms. Numerous reports of severe weather were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front approached the region, triggering showers and thunderstorms. Numerous reports of severe weather were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 5:44 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 644 PM CDT THU JUL 16 2009 .DISCUSSION... /420 PM CDT THU JUL 16 2009/ THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT MOVES SE THROUGH THE REGION. FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO 12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC. OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW. KANOFSKY && .AVIATION... /635 PM CDT THU JUL 16 2009/ FOR THE 00Z TAFS... PRIMARY CONCERN FOR THE REST OF THE EVENING IS PRECIPITATION ASSOCIATED WITH THE COLD FRONT WHICH WILL MOVE THROUGH THE AREA...AND IT LOOKS LIKE THE RAIN AND THUNDERSTORMS ARE RAPIDLY DRYING UP. IF THIS TREND CONTINUES THE FRONT WILL JUST GO THROUGH WITH ISOLATED SPRINKLES AND SOME VFR CIGS IN THE 3500-5000FT RANGE. WIND WILL SWING AROUND TO THE NORTHWEST AND INCREASE TO 10-15KTS THIS EVENING BEHIND THE FRONT. CIGS SHOULD SCATTER OUT IN MOST LOCATIONS BY MIDNIGHT OR SHORTLY THEREAFTER. NORTHWEST FLOW...VFR CUMULUS...AND SOME SOME GUSTS TO 20KTS WILL CONTINUE ON FRIDAY. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 411 PM CDT THU JUL 16 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 411 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG RICHWOODS 38.17N 90.83W
07/16/2009 WASHINGTON MO COUNTY OFFICIAL
LARGE TREES REPORTED BLOWN DOWN NEAR RICHWOODS. AT THE
INTERSECTION OF HIGHWAY A AND INDIAN CREEK ROAD.
&&
EVENT NUMBER LSX0900019
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 NNE RICHWOODS 38.19N 90.83W
07/16/2009 M1.75 INCH WASHINGTON MO TRAINED SPOTTER
MANY HAILSTONES IN EXCESS OF 1 INCH...LARGEST 1.75 INCH
&&
EVENT NUMBER LSX0900020
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL HILLSBORO 38.23N 90.57W
07/16/2009 M0.75 INCH JEFFERSON MO AMATEUR RADIO
&&
EVENT NUMBER LSX0900021
CVKINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 753 PM CDT THU JUL 16 2009 ILZ098-MOZ061-063-064-170145- CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO- 753 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY FOR ST. CHARLES...ST. LOUIS COUNTY...ST. LOUIS CITY AND SOUTHERN CALHOUN COUNTIES UNTIL 845 PM CDT... AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. PETERS...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COTTLEVILLE... ST. PETERS... WELDON SPRING... ST. CHARLES... CHESTERFIELD... MARYLAND HEIGHTS... BRIDGETON... TOWN AND COUNTRY... HAZELWOOD... CREVE COEUR... ST. ANN... FLORISSANT... WOODSON TERRACE... DES PERES... BERKELEY... FRONTENAC... OVERLAND... ST. JOHN... OLIVETTE... KINLOCH... CVKING
The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several trees, power lines and signs in Salem.
Damaging downburst winds occurred along U.S. Highway 50 in an area from about 2 miles northwest of Iuka to 1 mile northeast of Iuka. Several trees and tree limbs were blown down. Also, a machine shed sustained major damage as the south wall was blown down and two other sides buckled in. The width of this damage swath was approximately 100 yards wide and the wind speeds ranged from 60 to 70 mph.
Another area of downburst winds was surveyed from about 1.5 miles west of Iuka through Iuka to about half a mile east of Iuka. A large corn field just west of town was flattened by the high winds. One mobile home was destroyed by a large tree that fell on it. Numerous large trees and tree limbs were blown down around town. Some homes sustained minor damage due to the fallen trees and tree limbs. The width of the damage swath was three quarters of a mile with winds estimated between 70 and 80 mph.
Considerable corn and soybean crop damage due to nickel to quarter size hail that covered the entire ground in some areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188354, 188356, 188358, 188361, 188369, 188370.